Format

Send to

Choose Destination
J Orthop Sci. 2004;9(2):186-90.

Levofloxacin-induced bilateral Achilles tendon rupture: a case report and review of the literature.

Author information

1
Department of Orthopaedic Surgery, Aomori Rosai Hospital, 1 Minamigaoka, Shirogane-machi, Hachinohe 031-8551, Japan.

Abstract

We present a rare case of spontaneous bilateral Achilles tendon rupture induced by levofloxacin, one of the fluoroquinolone antibiotics. A 76-year-old man was diagnosed with acute appendicitis and was commenced on oral levofloxacin 300 mg/day for 2 weeks. Seven days afterward he developed pain in both Achilles tendons, and at 14 days he developed swelling in the tendons. Four days later he felt a sharp, painful snap in both Achilles tendons while changing trousers. Both Achilles tendons ruptured completely at the mid-portion. There was no obvious underlying disease or pathophysiological factor causing fragility of his Achilles tendons. Despite the relatively large volume of case-based evidence, the pathophysiology of fluoroquinolone-induced tendinitis and tendon rupture is unclear. When tendinitis develops during fluoroquinolone therapy, the physician should consider the possible association between the fluoroquinolone and tendon rupture.

PMID:
15045551
DOI:
10.1007/s00776-003-0761-4
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center